capecod.baby

(719) MY LABOR

59 Mirasol Dr Buzzards Bay MA United States 02532

Archive

Please reload

Please reload

Tags

My Son's Journey (Part 1)

August 4, 2017

My son Eli has an infectious smile. He is always in a good mood and loves interacting with people. Shortly after he was born, we were told that he had eczema. Eczema is a condition that causes the skin to become inflamed and irritated. We quickly learned that there were many outside factors contributing to the severity. Fleece was a huge culprit, along with fragrances and certain foods. We had to get rid of all lotions, baby wash, fleece pajamas and have allergy testing done. 

 

We met with an allergist at Children's Hospital in Boston after filling out a 10-page questionnaire that covered every aspect of our lives/living situation.  We left the hospital with a plan towards setting up a new routine for Eli, who at this point was 6 months old. Our allergist prescribed steroids to help with the eczema so we picked up a small tube at CVS on our way home from his office, along with Balnetar, which is basically a tar bath to help Eli's skin. 

 

That night, we used the steroids on Eli after his tar bath. He had spots on his cheeks, arms, legs and torso. My husband and I decided that we didn't want to put the steroids directly on his face because it just didn't seem right to us. When Eli woke up in the morning, we were so happy to see that the patches of eczema seemed to have faded during the night. We were so relieved! However by that afternoon, we noticed that the eczema not only was coming back, but was spreading. 

 

We contacted the doctor at Children's who told us to find a local allergist once Eli was a year old to do more testing. We explained to the allergist that his eczema was spreading and he told us that we could continue to use the topical steroid and that he would prescribe us more. I mentioned to him that I read on the label that it said "Use no longer than 7-10 days" but he told me it would be fine. 

 

Fast forward nine months. I just had our second son and we were getting Eli's allergy testing done with our local allergist. We found out that Eli had a life-threatening peanut and hazelnut allergy, along with 37 other allergies. Three weeks later, Eli ended up in the hospital because of low oxygen levels and we were told he had asthma. We felt defeated. This poor kid had gone through so much and we just added another obstacle. 

 

We were given a prescription for a 1 pound tub of topical steroids and continued to use it on Eli's skin for two years.  The label still stated "Use no longer than 7-10 days" and again I questioned it, and was told he would be fine. So we believed the the doctors.  They went to medical school and know what is best, right?

 

This continued until I spoke to my friend Pam, whose son Ryan had the same skin issues as Eli and was currently going through "Topical Steroid Withdrawal". I had never heard of it before. Pam stopped all steroid use and at that point, Ryan looked like he had second degree burns all over his body. My heart broke when I saw pictures and I cried when she told me about side effects he was suffering through. Ryan was now a teenager and had been using topical steroids for most of his life. Pam believed she could help him heal naturally; she was a mom on a mission and her love and dedication to her son were palpable. She was willing to do whatever she had to do to help Ryan heal. 

 

Pam armed me with information, resources and more support than you can imagine to get us started on healing Eli. On January 1, 2014 we stopped all topical steroids. This was the start of the nightmare that became our lives. 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

To learn more about TSW or Red Skin Syndrome please check out their website ITSAN.org

capecod.baby

Please reload